What you don’t know cab hurt you!
Guest Post by Gale Maleskey, MS, RD, Spry Living
Sure, you will hear doctors and drug company marketers debate and discount potential problems, but cholesterol-lowering statin drugs do cause side effects. Just how prevalent and serious are these side effects? That depends on who you ask. While liver damage and serious muscle damage are recognized and monitored with blood tests, other side effects are often dismissed by doctors, and may be more common than reported in clinical trials, says Dr. Beatrice Golomb, associate professor of medicine at the University of California at San Diego.
A research team led by Golumb in 2007 undertook an investigation of doctors’ behavior when dealing with patients who complained of statin side effects. They found that even when patients provided good descriptions of their symptoms, doctors more often than not failed to make a connection between the drug and the symptoms. “Many doctors attributed patients’ symptoms to age or imagination,” she says, “and some flatly denied that statins caused the specific side effects the patient was describing, such as muscle weakness, numbness or mood problems.”
Unfortunately, since that time, not every doctor has gotten the message. “We haven’t followed this up with similar research, but I can say that it does still happen, because we see and hear from people all the time who say that their doctor didn’t realize their symptoms were a side effect of their statin drug,” Golumb says.
Here are the most common side effects caused by statins, and what you can do about them.
Statins can cause muscle weakness and pain. Just about everyone who takes a statin drug has at least a 10 percent reduction in muscle strength and more muscle pain after exercise due to muscle damage (called myopathy), Golumb says. Some people may not notice it, but others, especially athletes, will find it troubling. On rare occasions, people have much more muscle weakness and breakdown. A relatively rare but severe form of muscle breakdown, called rhabomyolysis, can harm kidneys.
Statinscan damage nerves. A researcher from Denmark, Dr. David Gaist, was one of the first to report peripheral neuropathy–nerve damage that leaves your feet and hands feeling numb—caused by statins.He found that people who were taking a statin drug at the time of his study had a 16.1-fold increased risk of neuropathy compared to people not taking statins. And people who had taken statins for two or more years had 26.4 times more risk. The larger the dose of the drug, the higher the risk.
Statins increase your risk for diabetes. Several studies have shown this association. The latest, from Harvard Medical School, reports that nearly 10 percent of women over age 45 taking statins developed diabetes, compared to only 6.4 percent in women who did not take statin drugs. That’s a 50 percent increase in the risk for developing diabetes, which more than doubles your risk for heart disease.
Statins can cause memory and thinking problems and mood and personality changes. Irritiability, aggression and depression have been seen in population studies, Golumb says. While these symptoms are not common, they can be very troubling to the people who develop them, and are seldom correctly identifed as due to a statin drug, she says. Going off the drug can correct the problem, sometimes within a few weeks, she says.
So what should you do if you think a statin drug is causing your symptoms?
• Discuss it with your doctor. “Everyone should have a doctor who listens to them and who takes what they say seriously” Golumb says. If that description doesn’t fit your doctor, find another one.
• Ask your doctor about stopping the statin drug for a few months to see if your symptoms resolve. “Most people are notlikely to have an adverse effect from a few months off statin drugs, and this way they can see if their symptoms improve,” Golumb says. Some symptoms do take a few months to resolve. Some, most notably recent mood changes, may take only a few weeks.
• If you decide you do need to restart a statin drug, ask your doctor about trying a different class of statin drug, a less potent one, or a lower dosage. And use lifestyle and diet changes to help lower your cholesterol, too. “Most adverse effects are closely tied to higher dosages and statins with a stronger cholesterol-lowering effect,” Golumb says. Drug-drug interactions are also an important cause of adverse effects.
• Decide if the benefits of taking a statin drug are worth the risk for you. Not everyone benefits from taking these drugs, even if they have high cholesterol, Dr. Golumb says. Men who have heart disease and are under age 70 are most likely to benefit. “For them, the evidence is that statins do have benefits that exceed risks. They will live longer and have lower hospitalization and less disability if they are on a statin than if on a placebo.” Least likely to benefit are women, especially those without definitive heart disease. A recently meta-analysis (a grouping of 18 studies) did show that statin drugs helped to reduce death from any cause, and death from heart disease, in women, equally well as in men, but “two large clinical trials show no such benefit, and in one case, there was a 12 % increase in mortality in women taking statin drugs,” Dr. Golumb says.
For more information on Dr. Golumb’s research, see https://statineffects.com/info.